Pennsylvania, 2018

Flash Flooding in Pennsylvania, November 2 to 3, 2018

November 2 to 3, 2018 · NWS PHI · 15 events in 6 counties and zones

A swath of 2 to 5 inches of rain fell across parts of southeastern Pennsylvania on the night of November 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A swath of 2 to 5 inches of rain fell across parts of southeastern Pennsylvania on the night of November 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 2, 7:40 PM EST, 2 hours earlier.

Area forecast discussion, Nov 2, 7:40 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Mount Holly NJ
840 PM EDT Fri Nov 2 2018

.SYNOPSIS...
Low pressure will ride along a cold front that will move
through the area through the overnight. High pressure will then
build into the area Saturday afternoon and evening. The high
will continue to move off to the northeast, reaching the
Canadian Maritimes by Monday. A warm front will lift north
across the area Monday ahead of another area of low pressure and
cold front that should move through the region Tuesday and
Wednesday. High pressure will bring a return to drier weather
Thursday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Low pressure deepening across Virginia this evening will
continue to strengthen while moving along the front across our
area overnight. An upper trough and strong jet max will aid in
the continuation of moderate to heavy rains at times. One to two
inches is expected in most areas overnight. A rumble of thunder
or two is possible, but overall a low probability. Rains will
diminish beginning across the S/W areas late tonight and then
back edge will progress NE after the low/front pass through.

Low temperatures will be in the 40s across the north and low/mid
50s over the S/E areas. Winds which are mostly Srly this evening
will turn W or NW after the front passes the area late tonight.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
The axis of the mid level trough is forecast to lift over our
region around midday on Saturday. Strong downward motion in the
wake of the trough should mix gusty winds to the surface.
Meanwhile, the area of low pressure is anticipated to strengthen
on Saturday as it lifts across New England.

We have issued a Wind Advisory for our counties in northern and
central New Jersey. West northwest wind gusts around the 45 MPH
advisory threshold are possible. The advisory is in effect from
11:00 AM until 6:00 PM Saturday. Wind gusts should remain just
below advisory criteria in areas to the west and south, probably
ranging in the 35 to 40 MPH range.

While there may be lingering showers in our northern counties
in the morning, the overall trend is expected to be one of
decreasing cloud cover.

Temperatures will be considerably cooler than those of today
and the past couple days. Highs are anticipated to range from
the middle and upper 40s in the Poconos to the upper 50s on the
coastal plain.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Sunday through Tuesday...High pressure will continue to move
off to the northeast as the next trough begins to move toward
the Great Lakes. The trough will flatten as it moves around the
ridge to the south. We look to stay mostly cloudy with onshore
flow Monday as a wave of low pressure moves just to our south
and east along the coast. No significant cool down is expected
behind this system as it looses intensity. Highs should range
from the upper 40s north to the upper 50s south Monday and low
50s north to mid 60s south Tuesday.

A much deeper trough begins to take shape over the Midwest
Tuesday and warm southerly flow continues to dominate our
weather. Rain should hold off until the afternoon Tuesday, with
the cold front moving through Tuesday night.

Tuesday night through Friday...An upper trough with an embedded
and quickly moving shortwave will be exiting our area by early
Wednesday. Medium range guidance indicates that a quick moving
cold front associated with the attendant low pressure - located
between the Great Lakes and Hudson Bay - will cross our area
overnight Tuesday night and will be well offshore by daybreak
Wednesday. The front will bring a round of widespread showers
and possibly a few rumbles of thunder. Temps will cool off
behind this front for Thursday. Adjusted grids to reflect this
trend. Weak high pressure briefly settles over the Mid- Atlantic
on Thursday as another strong shortwave dives southeastward
eventually closing off an upper low across the upper Midwest.
Guidance varies significantly on the timing and strength of this
late week system, which will have considerable impact to our
sensible weather. That said, a strong cold front will likely
cross the region Friday or Saturday.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Overnight...A continuation of moderate to heavy rain across the
region overnight. Ceiling and visibility values should be
mostly in the MVFR and IFR range. A slight improvement is
possible after 06Z as the heaviest rain moves to our northeast.
We are expecting a south to southwest wind around 10 knots this
evening becoming northwest 5 to 10 knots overnight.

Saturday...MVFR ceilings may linger until 12Z, otherwise mainly
VFR with decreasing cloud cover. West northwest wind 15 to 25
knots with gusts of 30 to 40 knots.

Outlook...
Sunday...Mostly VFR expected, with northeast winds turning east
to southeast around 5 knots.

Monday...Mostly VFR expected, with generally east to southeast
winds 5 knots. Lower visibilities at times with showers.

Tuesday...Mostly VFR expected, with southeast winds turning
more southerly 5-10 knots. Lower visibilities and ceilings as
showers move toward the region in the evening.

Tuesday night though Wednesday...sub-VFR conditions and showers
possible. Southerly winds around 10 knots becoming westerly
Wednesday.

&&

.MARINE...
Marine products and flags are working out well, so no changes
planned. Rain overnight and then improving weather Sat morning
from SW to NE.

We will continue the Small Craft Advisory for tonight on our
ocean waters. We will carry a Gale Warning for Saturday on our
ocean waters and on Delaware Bay. Low pressure is forecast to
move northeastward into our region tonight. The low is expected
to strengthen rapidly on Saturday as it moves across New
England.

Outlook...
Sunday through Tuesday...Generally sub-SCA conditions expected
Sunday and Monday, with possible SCA conditions Tuesday, and
especially into Tuesday night ahead of the next area of low
pressure.

Tuesday night through Wednesday...SCA conditions possible with the
cold front passage.

&&

.HYDROLOGY...
We continue to expect widespread 1 to 2 inch rainfall totals in
northeastern Maryland, Delaware, eastern Pennsylvania and New
Jersey with locally higher amounts possible.

The forecast amounts may result in localized flooding of roadways
and areas of poor drainage. Leaf clogged storm drains may contribute
to any flooding problems. However, any flooding should not be
widespread enough to warrant a Flood Watch.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Wind Advisory from 11 AM to 6 PM EDT Saturday for NJZ001-
     007>010-012>015-020-026.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ450>455.
     Gale Warning from 6 AM to 6 PM EDT Saturday for ANZ430-431-
     450>455.

&&

Synopsis...Davis
Near Term...Iovino/PO
Short Term...Iovino
Long Term...Davis/Staarmann
Aviation...Davis/Iovino/Staarmann/PO
Marine...Davis/Iovino/Staarmann/PO
Hydrology...
Hazardous weather outlook, Nov 2, 3:05 PM EST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
405 PM EDT Fri Nov 2 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ016>019-021>025-027-PAZ054-055-
060>062-070-071-101>106-032015-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden-
Northwestern Burlington-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Southeastern Burlington-
Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
405 PM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

Rain later tonight could be heavy enough to result in localized
flooding. A total of 1-2 inches of rain is expected, with locally up
to 3 inches possible. Flood prone creeks and streams could also see
significant rises across the Schuylkill, Delaware, Rancocas, Raritan,
and Passaic basins.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NJZ001-007>010-012>015-020-026-032015-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Ocean-Coastal Ocean-
405 PM EDT Fri Nov 2 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT SATURDAY...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Rain later tonight could be heavy enough to result in localized
flooding. A total of 1-2 inches of rain is expected, with locally up
to 3 inches possible. Flood prone creeks and streams could also see
significant rises across the Schuylkill, Delaware, Rancocas, Raritan,
and Passaic basins.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-450>455-032015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
405 PM EDT Fri Nov 2 2018

...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EDT SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Nov 2, 5:26 PM EST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
626 PM EDT FRI NOV 2 2018

NJZ007-PAZ054-055-060>062-103-105-022300-
Warren-Upper Bucks-Lehigh-Monroe-Western
Montgomery-Northampton-Berks-Carbon-
626 PM EDT FRI NOV 2 2018

...A SHOWER WILL AFFECT SOUTHWESTERN WARREN...NORTHEASTERN BERKS...
NORTHWESTERN MONTGOMERY...LEHIGH...SOUTHEASTERN CARBON...NORTHWESTERN
BUCKS...SOUTHWESTERN MONROE AND NORTHAMPTON COUNTIES...

At 626 PM EDT, a shower was located near Bechtelsville, or 14 miles
northeast of Reading, moving northeast at 60 mph.

Winds up to 40 mph are possible with this shower.

Locations impacted include...
Allentown, Easton, Bethlehem, Forks, Emmaus, Northampton, Wilson,
Hellertown, Nazareth, Palmerton, Kutztown, Slatington, East
Greenville, Wind Gap, Bath, Harmony, Alpha, Walnutport, Topton and
Belfast.

LAT...LON 4027 7561 4039 7583 4096 7554 4074 7505
TIME...MOT...LOC 2226Z 208DEG 57KT 4042 7568

SFJ
Special weather statement, Nov 2, 8:48 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
948 PM EDT FRI NOV 2 2018

DEZ001-MDZ008-PAZ060-101-102-030215-
New Castle-Cecil-Western Chester-Eastern Chester-Berks-
948 PM EDT FRI NOV 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW
CASTLE...NORTHERN CECIL...CENTRAL BERKS AND CHESTER COUNTIES...

At 947 PM EDT, radar indicated a line of strong thunderstorms were
moving towards southeast Pennsylvania and far northern Delmarva.
Movement was northeast at 45 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Reading, Newark, Elkton, Calvert, Coatesville, Wyomissing,
Downingtown, Kennett Square, Birdsboro, Oxford, Kutztown, Fleetwood,
Sinking Spring, Laureldale, Parkesburg, North East, West Grove,
Womelsdorf, Rising Sun and Wernersville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3973 7610 3976 7606 3983 7604 3987 7599
      3995 7600 4004 7593 4011 7594 4014 7588
      4036 7622 4057 7573 4054 7568 3962 7570
      3954 7601 3955 7603 3955 7608 3972 7623
TIME...MOT...LOC 0147Z 213DEG 39KT 4025 7620 3951 7650

SFJ
Special weather statement, Nov 2, 9:36 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1036 PM EDT FRI NOV 2 2018

NJZ007-009-PAZ061-062-103-105-030300-
Hunterdon-Warren-Upper Bucks-Lehigh-Western Montgomery-Northampton-
1036 PM EDT FRI NOV 2 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HUNTERDON...
SOUTHWESTERN WARREN...NORTHWESTERN MONTGOMERY...SOUTHEASTERN
LEHIGH...NORTHWESTERN BUCKS AND SOUTHEASTERN NORTHAMPTON COUNTIES...

At 1036 PM EDT, a strong thunderstorm was located over Zionsville, or
near Allentown, moving northeast at 35 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Allentown, Easton, Bethlehem, Forks, Emmaus, Quakertown, Wilson,
Hellertown, Nazareth, East Greenville, Alpha, Ferndale, Belfast, West
Easton, Milford, Tatamy, Bloomsbury, Riegelsville, Steuben and
Glendon.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4080 7524 4059 7503 4036 7551 4041 7556
      4045 7553 4051 7564 4052 7564
TIME...MOT...LOC 0236Z 233DEG 30KT 4049 7550

SFJ

The radar

The Philadelphia radar (KDIX), 119 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

15 flash flood. Local standard time, as filed.

Flash Flood, Berks

When
November 2, 9:40 PM EST to November 3, 12:40 AM EST
Where
Berks County, 0.18 mi S of Earlville to 0.94 mi ESE of Baumstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.317, -75.730

Flash flooding occurred in Amity Township. A water rescue took place on Boyertown Pike. Two businesses near US Route 422 sustained flood damage. The highway was closed for several hours.

Flash Flood, Montgomery

When
November 2, 10:00 PM EST to November 3, 12:00 AM EST
Where
Montgomery County, 0.86 mi SW of Sanatoga to 0.99 mi WSW of Sanatoga
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.242, -75.613

Flash flooding occurred in Pottstown. There were water rescues along South Washington Street at Bringhurst Alley, and at High Street near Armand Hammer Boulevard.

Flash Flood, Montgomery

When
November 2, 10:05 PM EST to November 3, 1:30 AM EST
Where
Montgomery County, 0.12 mi SSE of Fruitville to 1.11 mi WSW of East Greenville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.398, -75.529

Moderate flooding occurred along the Perkiomen Creek near East Greenville.

Flash Flood, Berks

When
November 2, 10:10 PM EST to November 3, 12:10 AM EST
Where
Berks County, 2.41 mi SSE of Colebrookdale to 2.46 mi SSE of Colebrookdale
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.267, -75.636

Flash flooding occurred in Upper Pottsgrove Township. A water rescue took place along Willow Street.

Flash Flood, Northampton

When
November 2, 10:15 PM EST to November 3, 1:30 AM EST
Where
Northampton County, 0.43 mi SSW of Bethlehem to 0.87 mi WSW of Bethlehem
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.624, -75.382

Minor flooding occurred along the Monocacy Creek in Bethlehem.

Flash Flood, Lehigh

When
November 2, 10:30 PM EST to November 3, 12:30 AM EST
Where
Lehigh County, 0.44 mi WSW of Allentown Muni to 0.96 mi SSW of Allentown Muni
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.567, -75.487

Interstate 78 was closed due to flooding between Exit 57 (Allentown) and Exit 60 (Upper Saucon Township).

Flash Flood, Montgomery

When
November 2, 10:50 PM EST to November 3, 1:30 AM EST
Where
Montgomery County, 1.67 mi ESE of Niantic to 1.16 mi ENE of Sassamansville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.374, -75.549

Minor flooding occurred along the West Branch of the Perkiomen Creek at Hillegass (Upper Hanover Township).

Flash Flood, Lehigh

When
November 2, 11:05 PM EST to November 3, 1:30 AM EST
Where
Lehigh County, 1.37 mi SE of Cetronia to 1.45 mi NNW of Allentown Muni
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.569, -75.509

Moderate flooding occurred along the Little Lehigh Creek at Allentown.

Flash Flood, Chester

When
November 2, 11:10 PM EST to November 3, 1:30 AM EST
Where
Chester County, 1.55 mi W of Brandamore to 1.61 mi SSE of Suplee
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.074, -75.859

Moderate flooding occurred along the West Branch of the Brandywine Creek below Honey Brook.

Flash Flood, Berks

When
November 2, 11:25 PM EST to November 3, 12:30 AM EST
Where
Berks County, 0.22 mi NNE of Dale to 0.42 mi S of Dale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.423, -75.618

Flash flooding occurred in Washington Township with a water rescue taking place along Dale Road.

Flash Flood, Northampton

When
November 2, 11:30 PM EST to November 3, 12:30 AM EST
Where
Northampton County, 0.47 mi W of Fountain Hill to 0.18 mi ESE of Fountain Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.599, -75.389

Flash flooding was reported in Lower Saucon Township. There was widespread roadway flooding in the township and a landslide occurred on Seidersville Road.

Flash Flood, Lehigh

When
November 2, 11:30 PM EST to November 3, 12:30 AM EST
Where
Lehigh County, 1.49 mi W of Emmaus to 1.43 mi W of Emmaus
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.534, -75.508

Flash flooding occurred in Emmaus. There was flooding on the lower level of Emmaus High School.

Flash Flood, Northampton

When
November 2, 11:30 PM EST to November 3, 12:30 AM EST
Where
Northampton County, 0.19 mi NW of Brodhead to 0.43 mi NE of Fairview Knolls
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.682, -75.332

Widespread roadway flooding in Bethlehem Township and Palmer Township with a number of water rescues taking place.

Flash Flood, Montgomery

When
November 2, 11:40 PM EST to November 3, 12:40 AM EST
Where
Montgomery County, 0.64 mi SE of Palm to 0.78 mi SE of Palm
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.423, -75.522

Flash flooding occurred in Upper Hanover Township. A water rescue took place at the intersection of Gravel Pike and Mill Hill Road.

Flash Flood, Bucks

When
November 2, 11:45 PM EST to November 3, 12:45 AM EST
Where
Bucks County, 1.03 mi SSE of Trumbauersville to 1.32 mi SW of Zion Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.407, -75.369

Widespread roadway flooding in Milford Township and in Trumbauersville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784052, 784053, 784084, 784054, 784098, 784056, 784083, 784085, 784070, 784057, 784058, 784062, 784069, 784067, 784064.